Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


post exposure prophylaxis
Dec 4, 2012

I had vaginal insertive intercourse with a woman who is a commercial sex worker, without a condom, in Phillipines. After the 3rd day, I met a doctor, who prescribed Atripla, which I started after 96 hours of contact. My question is that is this drug good enough if started on 4th day? Most studies mention it to be started with in 72 hours. Also should I continue it for 4 weeks as suggested by my doctor? Please respond soon.

Response from Mr. Cordova

Hi there:

Post Exposure Prophylaxis (PEP) must be started within 72 hours to be effective. If possible, it should be started within 24 hours. With each passing hour its efficacy rate drops. At 96 hours it is unlikely that PEP would be effective. At this point, you could finish the course of treatment, there would be no harm in doing that, other than any potential side-effects you may be experiencing. If you are interested in stopping treatment, then I would suggest visiting an HIV specialist in your area, and get his or her opinion.

In regards to the risk, it is unlikely that a one-time incident of insertive vaginal sex would result in transmission, although it is certainly possible.

Go in for an HIV test at 90 days, and in the future be sure to use a condom for each and every act of penetrative sex. It's the best way next to abstinence to protect yourself against HIV and many STD's.

In health,

Richard



Previous
Unprotected Sex exposure with +ve women on meds
Next
hiv from piercing

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement